To the Editor:-I read with great interest the case report by Sivarajan concerning a 38-yr-old who underwent lumbar discectomy and subsequently developed acute tubular necrosis (Anesthesiology, 1997; 86:1390–2). The authors imply that preoperative intake of nonsteroidal antiinflammatory drugs (NSAIDs) was the culprit in this otherwise healthy patient's perioperative renal dysfunction.
However, the authors have failed to notice the patients admitted intake of acetaminophencodeine (300 mg-30 mg) tablets every 6 h as another possibility. A form of chronic renal disease called analgesic nephropathy can occur in patients who ingest large quantities of acetaminophen and prostaglandin inhibitors. It is believed the minimal requirements for the development of renal damage are 2–3 kg of acetaminophen taken over a 3-yr period.
Pathologically, the acetaminophen injures cells by covalent binding and oxidative damage. The NSAIDs may then potentiate the effect of the acetaminophen by inhibiting the vasodilatory effects of prostaglandin, thus predisposing the papilla to ischemia. Thus, the papillary necrosis may be a result of the combination of the direct toxic effects of acetaminophen and of the ischemic injury to tubular cells and vessels. 
Luckily for this particular patient, after appropriate treatment and cessation of the offending drugs, his blood urea nitrogen and serum creatinine levels returned to normal. However, if his renal failure actually was a result of analgesic nephropathy, it is believed that he is at increased risk for the development of transitional papillary carcinoma of the renal pelvis. 
Joel S. Dunn, M.D.
Department of Anesthesiology; Emory University Hospital; 1364 Clifton Road, NE; Atlanta, Georgia 30322
(Accepted for publication September 10, 1997.)